Hail, Erie
- When
- August 7, 8:59 PM EST
- Where
- Erie County, 0.91 mi E of Mooreheadville
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.200, -79.832
Golf ball size hail was reported.
An area of low pressure was located over northern New England. An upper trough of low pressure located over the central Great Lakes swung into the region during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure was located over northern New England. An upper trough of low pressure located over the central Great Lakes swung into the region during the afternoon hours. Scattered showers and thunderstorms developed across the region and some of them became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 6:44 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 744 PM EDT THU AUG 7 2008 .SYNOPSIS... HIGH PRESSURE OVER THE NORTHERN PLAINS WILL BUILD SLOWLY SOUTHEAST THROUGH THE WEEKEND. LOW PRESSURE HOWEVER OVER THE EASTERN GREAT LAKES AND NEW ENGLAND WILL BE IN GREATER CONTROL OF OUR WEATHER. THE HIGH WILL EVENTUALLY REACH THE AREA MONDAY INTO TUESDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... NEXT TROUGH ABOUT READY TO COME THROUGH THE AREA FOR LATE THIS AFTERNOON INTO THE EVENING. MOST NUMEROUS SHOWERS/THUNDERSHOWERS WILL BE EARLIER RATHER THAN LATER WITH THE AID OF HEATING/AFTERNOON INSTABILITY. EXPECT A LULL DURING THE OVERNIGHT PERIOD AFTER THIS TROUGH PASSAGE...BUT WITH LAKE INDUCED INSTABILITY AND COLDER AIR CONTINUING TO PRESS INTO THE AREA EXPECT SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS THE LAKE AGAIN TOWARD MORNING PUSHING INTO NORTHEAST OHIO/NW PA DURING THE MORNING HOURS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... WHILE FRIDAY MAY START OUT SHOWERY...LATEST MODEL RUNS INDICATE THAT THE MAJORITY OF THE AREA WILL SEE A LULL IN ACTIVITY FROM FRIDAY INTO SATURDAY. ONE MAJOR LOBE MOVES THROUGH TONIGHT WITH THE NEXT FOR SATURDAY EVENING. SO HAVE SCALED BACK POPS ACROSS THE CENTRAL AND WEST DURING THIS PERIOD PICKING THEM BACK UP WITH THE TROUGH PASSAGE SATURDAY EVENING/NIGHT. EXCEPTION MAY BE FAR EASTERN LAKE EFFECT AREAS WHERE CYCLONIC FLOW WILL NOT QUIT. WITH THIS NEXT LOBE BEING ADVERTISED ON BOTH GFS AND ECMWF FOR SATURDAY NIGHT...TEMPS WILL CONTINUE TO BE SUPPRESSED/BELOW NORMAL THROUGH THE WEEKEND. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE ECMWF AND THE GFS ARE RATHER DIVERGENT IN THEIR FORECAST NEXT WEEK OVER THE EASTERN STATES THE GFS DEVELOPS OR KEEPS A RATHER DEEP UPPER LOW OVER THE EASTERN GREAT LAKES WHILE THE ECMWF HAS THE TROUGH FARTHER EAST ALONG THE COAST WITH RIDGING OVER THE LAKES. WILL USE THE EURO SOLUTION OR LEAN IN THAT DIRECTION. GENERALLY DRY TO SLIGHT CHANCE POPS EXPECTED WITH BELOW NORMAL TEMPERATURES CONTINUING. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... CONVECTIVE ACTIVITY CONTINUES TO DEVELOP ACROSS THE FORECAST AREA BUT REMAINS DRY AT ERIE. ACTIVITY ASSOCIATED WITH VORTICITY MAXIMUM ROTATING SOUTH INTO THE REGION. THIS UPPER LEVEL FEATURE WILL MOVE SOUTH OF THE AREA OVERNIGHT AND NEARLY ALL OF THE FORECAST AREA...EXCEPT EXTREME EAST...WILL RETURN BACK TO VFR CONDITIONS THROUGH TOMORROW. EAST PORTIONS WILL LIKELY SEE SOME REDEVELOPMENT OF CONVECTION IN THE MORNING AS ANOTHER LOBE OF POSITIVE VORTICITY ADVECTION ROTATES INTO THE REGION AND THEN GOING VFR IN THE AFTERNOON. WINDS SHOULD REMAIN UNDER 10 KNOTS THROUGH THE NIGHT INCREASING TO ABOUT 10 TO 15 KNOTS TOMORROW. OUTLOOK...LAKE EFFECT CLOUDS AND SCATTERED SHOWERS/TSRA AT TIMES WILL CONTINUE FRIDAY NIGHT THROUGH MONDAY...AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM REMAINS NEAR THE AREA. MVFR CONDITIONS ARE EXPECTED WITH THE SHOWERS AND THUNDERSTORMS. VFR CONDITIONS SHOULD PREVAIL FOR TUESDAY AS A WEAK SHORT WAVE RIDGE MOVES OVER THE REGION. && .MARINE... A SERIES OF WEAK TROUGHS WILL CONTINUE TO MOVE ACROSS LAKE ERIE THROUGH THE END OF THE WEEK. THE BIG STORY THOUGH WILL BE THE CONTINUED CHANCE OF WATERSPOUTS AND CHOPPY CONDITIONS ON THE LAKE. UPPER LOW JUST EAST OF THE LAKE AND 850MB TEMPS DROPPING INTO THE UPPER SINGLE DIGITS WILL PROVIDE MORE THAN ENOUGH INSTABILITY TO SUPPORT A WATERSPOUT CHANCE THROUGH SATURDAY. LIKEWISE...SHOULD BE UNSTABLE ENOUGH TO MIX DOWN SCA TYPE WINDS FROM THIS EVENING ONWARD. WILL KEEP MENTION OF WATERSPOUTS IN THE FORECAST AND START THE SMALL CRAFT ADVISORY AT 10PM TONIGHT AND RUN IT THROUGH FRIDAY NIGHT. WINDS AND WAVES SO FAR ARE BELOW CRITERIA BUT WITH THE PASSAGE OF ANOTHER STRONGER TROUGH TONIGHT...THINK THAT SHOULD BE ENOUGH TO YIELD 3-5 OR 4-6 FT WAVES BY DAYBREAK. CYCLONIC FLOW WILL RELAX A BIT SATURDAY AFTERNOON BUT ANOTHER TROUGH WILL CROSS THE LAKE ON SUNDAY. HARD TO SAY IF WINDS WILL GET BACK TO SCA CRITERIA SUNDAY BUT FOR NOW I THINK THERE WILL BE A BIT OF A BREAK SATURDAY AFTERNOON BEFORE WINDS PICK BACK UP EARLY SUNDAY MORNING. HIGH PRESSURE WILL BUILD OVER THE LAKE BEHIND THE TROUGH BY MONDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SATURDAY FOR LEZ142>149. && SYNOPSIS...OUDEMAN NEAR TERM...OUDEMAN SHORT TERM...OUDEMAN LONG TERM...REL AVIATION...LOMBARDY MARINE...LEINS
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 923 AM EDT THU AUG 7 2008 OHZ003-007>012-089-PAZ001-081100- LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE- ASHTABULA LAKESHORE-NORTHERN ERIE- 923 AM EDT THU AUG 7 2008 ...MODERATE RISK OF RIP CURRENTS UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ006-013-014-017>023-027>033-036>038-047-PAZ002-003-081100- WOOD-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT- PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK- MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA- 923 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 923 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSEASONABLY COOL WEATHER IS EXPECTED ACROSS THE REGION FRIDAY AND SATURDAY. AS THIS COOL AIR MOVES OVER THE WARMER WATERS OF LAKE ERIE...CONDITIONS WILL BE FAVORABLE FOR WATERSPOUTS TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 535 PM EDT THU AUG 7 2008 OHZ011>014-089-072345- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON... JEFFERSON...ASHTABULA 535 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS MOVING SOUTH TOWARD THE AREA... A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH TOWARD THE REGION FROM LAKE ERIE. THE STRONGEST THUNDERSTORM WILL MOVE INLAND IN LAKE COUNTY FROM MENTOR TO PERRY. THE EDGES OF THE LINE WILL ALSO AFFECT EXTREME EASTERN CUYAHOGA COUNTY AND WESTERN ASHTABULA COUNTY. THE THUNDERSTORMS WILL THEN MOVE INLAND INTO GEAUGA AND THE WESTERN HALF OF ASHTABULA COUNTY. THE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO NEAR 50 MPH AND HAIL AS THEY MOVE INLAND. AS ALWAYS...DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. BE SURE TO MOVE INDOORS UNTIL THE STORMS PASS TO PROTECT YOURSELF FROM THE DANGERS OF THUNDERSTORMS. LOMBARDY
The Buffalo radar (KBUF), 122 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130826.